Skip to main content

Strong Convergence Theorem for Equilibrium Problems and Fixed Points of a Nonspreading Mapping in Hilbert Spaces

Abstract

We introduce an iterative method for finding a common element of the set of solutions of equilibrium problems and the set of fixed points of a nonspreading mapping in a Hilbert space. Then, we prove a strong convergence theorem which is connected with the work of S. Takahashi and W. Takahashi (2007) and Iemoto and Takahashi (2009).

1. Introduction

Let be a real Hilbert space with inner product and norm , respectively, and let be a closed convex subset of . Let be bifunction, where is the set of real numbers. The equilibrium problem for is to find such that

(1.1)

The set of solution of (1.1) is denoted by . Given a mapping , let for all . Then, if and only if for all , that is, is a solution of the variational inequality. Numerous problems in physics, optimization, and economics reduce to find a solution of (1.1); see, for example, [19] and the references therein.

A mapping of into itself is said to be nonexpansive if for all , and a mapping is said to be firmly  nonexpansive if for all . Let be a smooth, strictly convex and reflexive Banach space, and let be the duality mapping of and a nonempty closed convex subset of . A mapping is said to be nonspreading if

(1.2)

for all , where for all ; see, for instance, Kohsaka and Takahashi [10]. In the case when is a Hilbert space, we know that for all . Then a nonspreading mapping in a Hilbert space is defined as follows:

(1.3)

for all . Let be the set of fixed points of , and nonempty; a mapping is said to be quasi-nonexpansive if for all and .

Remark 1.1.

In a Hilbert space, we know that every firmly nonexpansive mapping is nonspreading and that if the set of fixed points of a nonspreading mapping is nonempty, the nonspreading mapping is quasi-nonexpansive; see [10, 11].

In 1953, Mann [12] introduced the iteration as follows: a sequence defined by

(1.4)

where the initial guess element is arbitrary and is a real sequence in . Mann iteration has been extensively investigated for nonexpansive mappings. In an infinite-dimensional Hilbert space, Mann iteration can conclude only weak convergence (see [12, 13]). Fourteen years later, Halpern [14] introduced the following iterative scheme for approximating a fixed point of :

(1.5)

for all , where and is a sequence of . Strong convergence of this type iterative sequence has been widely studied: Wittmann [15] discussed such a sequence in a Hilbert space.

On the other hand, Kohsaka and Takahashi [10] proved an existence theorem of fixed point for nonspreading mappings in a Banach space. Recently, Lemoto and Takahashi [16] studied the approximation theorem of common fixed points for a nonexpansive mapping of into itself and a nonspreading mapping of into itself in a Hilbert space. In particular, this result reduces to approximation fixed points of a nonspreading mapping of into itself in a Hilbert space by using iterative scheme

(1.6)

Some methods have been proposed to solve the equilibrium problem and fixed point problem of nonexpansive mapping: see, for instance, [1, 2, 6, 7, 1720] and the references therein. In 1997, Combettes and Hirstoaga [3] introduced an iterative scheme of finding the best approximation to the initial data when is nonempty and proved a strong convergence theorem. Recently, S. Takahashi and W. Takahashi [8] introduced an iterative scheme by the viscosity approximation method for finding a common element of the set of solution of equilibrium problems and the set of fixed points of a nonexpansive mapping in a Hilbert space. Let be a nonexpansive mapping. In 2008, Plubtieng and Punpaeng [7] introduced a new iterative sequence for finding a common element of the set of solution of equilibrium problems and the set of fixed points of a nonexpansive mapping in a Hilbert space which is the optimality condition for the minimization problem. Very recently, S. Takahashi and W. Takahashi [9] introduced an iterative method for finding a common element of the set of solutions of a generalized equilibrium problem and the set of fixed points of a nonexpansive mapping in a Hilbert space and then obtain that the sequence converges strongly to a common element of two sets.

In this paper, motivated by S. Takahashi and W. Takahashi [8] and Lemoto and Takahashi [16], we introduce an iterative sequence and prove a strong convergence theorem for finding solution of equilibrium problems and the set of fixed points of a nonspreading mapping in Hilbert spaces.

2. Preliminaries

Let be a real Hilbert space. When is a sequence in , implies that converges weakly to and means the strong convergence. Let be a nonempty closed convex subset of . For every point , there exists a unique nearest point in ; denote by , such that

(2.1)

is called the metric projection of onto . We know that is nonexpansive. Further, for and ,

(2.2)

Moreover, is characterized by the following properties: and

(2.3)

for all , . We also know that satisfies Opial's condition [21], that is, for any sequence with , the inequality

(2.4)

holds for every with ; see [21, 22] for more details.

The following lemmas will be useful for proving the convergence result of this paper.

Lemma 2.1 (see [23]).

Let be an inner product space. Then for all and with , one has

(2.5)

Lemma 2.2 (see [10]).

Let be a Hilbert space, a nonempty closed convex subset of . Let be a nonspreading mapping of into itself. Then the following are equivalent.

(1)There exists such that is bounded;

(2) is nonempty.

Lemma 2.3 (see [10]).

Let be a Hilbert space, a nonempty closed convex subset of . Let be a nonspreading mapping of into itself. Then is closed and convex.

Lemma 2.4.

Let be a real Hilbert space. Then for all ,

(1);

(2).

Lemma 2.5 (see [24]).

Let , and let be sequences of real numbers such that

, for all ,

and .

Then, .

Lemma 2.6 (see [16]).

Let be a Hilbert space, a closed convex subset of , and a nonspreading mapping with . Then is demiclosed, that is, and imply .

Lemma 2.7 (see [16]).

Let be a Hilbert space, a nonempty closed convex subset of a real Hilbert space , and let be a nonspreading mapping of into itself, and let . Then

(2.6)

Lemma 2.8 (see [25]).

Assume is a sequence of nonnegative real numbers such that

(2.7)

where is a sequence in and is a sequence in such that

(1);

(2) or .

Then .

For solving the equilibrium problems for a bifunction , let us assume that satisfies the following conditions:

(A1);

(A2) is monotone, that is, ;

(A3)for each ,  ;

(A4)for each , is convex and lower semicontinuous.

The following lemma appears implicitly in [26].

Lemma 2.9 (see [26]).

Let be a nonempty closed convex subset of , and let be a bifunction of into satisfying (A1)–(A4). Let and . Then, there exists such that

(2.8)

The following lemma was also given in [4].

Lemma 2.10 (see [4]).

Assume that satisfies (A1)–(A4). For and , define a mapping as follows:

(2.9)

for all . Then, the following hold:

(1) is single-valued;

(2) is firmly nonexpansive, that is, for any , ;

(3);

(4) is closed and convex.

Lemma 2.11 (see [27]).

Let be a sequence of real numbers that does not decrease at infinity, in the sense that there exists a subsequence of which satisfies for all . Also consider the sequence of integers defined by

(2.10)

Then is a nondecreasing sequence verifying , and the following properties are satisfied for all :

(2.11)

3. Main Result

In this section, we prove a strong convergence theorem for finding a common element of the set of fixed points of a nonspreading mapping and the set of solutions of the equilibrium problems.

Theorem 3.1.

Let be a nonempty closed convex subset of a real Hilbert space . Let be a bifunctions from satisfying (A1)–(A4), and let be a nonspreading mapping of into itself such that . Let , and let and be sequences generated by and

(3.1)

for all , where and satisfy

, , ,

, ,

, and .

Then converges strongly to , where .

Proof.

Let . From , we have

(3.2)

for all . Put . We divide the proof into several steps.

Step 1.

We claim that the sequences , , , and are bounded. First, we note that

(3.3)

and so

(3.4)

Putting , we note that for all . In fact, it is obvious that . Assume that for all . Thus, we have

(3.5)

By induction, we obtain that for all . So, is bound. Hence, , , and are also bounded.

Step 2.

Put . We claim that as . We note that

(3.6)

where . On the other hand, from and , we have

(3.7)
(3.8)

for all . Putting in (3.7) and in (3.8), we have

(3.9)

So, from (A2), we note that

(3.10)

and hence

(3.11)

Without loss of generality, let us assume that there exists a real number such that for all . Thus, we have

(3.12)

and hence

(3.13)

where . So, from (3.6), we note that

(3.14)

By Lemma 2.5, we have

(3.15)

for . We note from that

(3.16)

and hence

(3.17)

Therefore, from the convexity of , we have

(3.18)

and hence

(3.19)

So, we have . Indeed, since , it follows that

(3.20)

Then, we note that

(3.21)

Since, and , it follows that

(3.22)

Step 3.

Put . From , it follows by Lemma 2.7 that

(3.23)

Since , we have . Therefore, by (3.23), we obtain

(3.24)

Step 4.

Putting , we claim that the sequence converges strongly to . Indeed, we discuss two possible cases.

Case 1.

Assume that there exists such that the sequence is a nonincreasing sequence for all . Then we have (for ), and hence exists. Therefore

(3.25)

By (3.22), (3.24), and (3.25), we get

(3.26)

Let be a subsequence of such that

(3.27)

Since is bounded, there exists a subsequence of which converges weakly to . Without loss of generality, we can assume that . Since is closed and convex, we note that is weakly closed. So, we have . Since , it follows by Lemma 2.6 that . From (3.27) and the property of metric projection, we have

(3.28)

Finally, we prove that . In fact, since , it follows that

(3.29)

By (3.28) and , we immediately deduce by Lemma 2.8 that .

Case 2.

Assume that for all , there exits such that . Put for all . Thus, it follows that there exists a subsequence of such that for all . Let be a mapping defined by

(3.30)

where . By Lemma 2.11, we note that is a nondecreasing sequence such that as and that the following properties are satisfied by all numbers :

(3.31)

From (3.24), we have

(3.32)

This implies that

(3.33)

Take a subsequence of such that

(3.34)

From the boundedness of , we can assume that . Since is closed and convex, it follows that is weakly closed. So, we have . Since , it follows by Lemma 2.6 that . From (3.34) and the property of metric projection, we have

(3.35)

By the same argument as (3.29) in Case 1, we conclude immediately that, for all ,

(3.36)

which implies that

(3.37)

By (3.35), we have

(3.38)

and hence

(3.39)

Since for all , we have

(3.40)

This completes the proof.

As direct consequences of Theorem 3.1, we obtain corollaries.

Corollary 3.2.

Let be a nonempty closed convex subset of a real Hilbert space . Let be a bifunctions from satisfying (A1)–(A4), and let be a firmly nonexpansive mapping of into itself such that . Let , and let and be sequences generated by and

(3.41)

for all , where and satisfy

, , ,

, ,

, and .

Then converges strongly to , where .

References

  1. Chang S-S, Joseph Lee HW, Chan CK: A new method for solving equilibrium problem fixed point problem and variational inequality problem with application to optimization. Nonlinear Analysis Theory: Methods & Applications 2009,70(9):3307–3319. 10.1016/j.na.2008.04.035

    Article  MathSciNet  MATH  Google Scholar 

  2. Colao V, Marino G, Xu H-K: An iterative method for finding common solutions of equilibrium and fixed point problems. Journal of Mathematical Analysis and Applications 2008,344(1):340–352. 10.1016/j.jmaa.2008.02.041

    Article  MathSciNet  MATH  Google Scholar 

  3. Combettes PL, Hirstoaga SA: Equilibrium programming using proximal-like algorithms. Mathematical Programming 1997,78(1):29–41.

    MathSciNet  Google Scholar 

  4. Combettes PL, Hirstoaga SA: Equilibrium programming in Hilbert spaces. Journal of Nonlinear and Convex Analysis 1994, 63: 123–145.

    Google Scholar 

  5. Peng J-W, Wang Y, Shyu DS, Yao J-C: Common solutions of an iterative scheme for variational inclusions, equilibrium problems, and fixed point problems. Journal of Inequalities and Applications 2008, 2008:-15.

    Google Scholar 

  6. Plubtieng S, Punpaeng R: A new iterative method for equilibrium problems and fixed point problems of nonexpansive mappings and monotone mappings. Applied Mathematics and Computation 2008,197(2):548–558. 10.1016/j.amc.2007.07.075

    Article  MathSciNet  MATH  Google Scholar 

  7. Plubtieng S, Punpaeng R: A general iterative method for equilibrium problems and fixed point problems in Hilbert spaces. Journal of Mathematical Analysis and Applications 2007,336(1):455–469. 10.1016/j.jmaa.2007.02.044

    Article  MathSciNet  MATH  Google Scholar 

  8. Takahashi S, Takahashi W: Viscosity approximation methods for equilibrium problems and fixed point problems in Hilbert spaces. Journal of Mathematical Analysis and Applications 2007,331(1):506–515. 10.1016/j.jmaa.2006.08.036

    Article  MathSciNet  MATH  Google Scholar 

  9. Takahashi S, Takahashi W: Strong convergence theorem for a generalized equilibrium problem and a nonexpansive mapping in a Hilbert space. Nonlinear Analysis: Theory, Methods & Applications 2008,69(3):1025–1033. 10.1016/j.na.2008.02.042

    Article  MathSciNet  MATH  Google Scholar 

  10. Kohsaka F, Takahashi W: Fixed point theorems for a class of nonlinear mappings related to maximal monotone operators in Banach spaces. Archiv der Mathematik 2008,91(2):166–177. 10.1007/s00013-008-2545-8

    Article  MathSciNet  MATH  Google Scholar 

  11. Plubtieng S, Sombut K: Weak convergence theorems for a system of mixed equilibrium problems and nonspreading mappings in a Hilbert space. Journal of Inequalities and Applications 2010, 2010:-12.

    Google Scholar 

  12. Mann WR: Mean value methods in iteration. Proceedings of the American Mathematical Society 1953, 4: 506–510. 10.1090/S0002-9939-1953-0054846-3

    Article  MathSciNet  MATH  Google Scholar 

  13. Reich S: Weak convergence theorems for nonexpansive mappings in Banach spaces. Journal of Mathematical Analysis and Applications 1979,67(2):274–276. 10.1016/0022-247X(79)90024-6

    Article  MathSciNet  MATH  Google Scholar 

  14. Halpern B: Fixed points of nonexpanding maps. Bulletin of the American Mathematical Society 1967, 73: 957–961. 10.1090/S0002-9904-1967-11864-0

    Article  MathSciNet  MATH  Google Scholar 

  15. Wittmann R: Approximation of fixed points of nonexpansive mappings. Archiv der Mathematik 1992,58(5):486–491. 10.1007/BF01190119

    Article  MathSciNet  MATH  Google Scholar 

  16. Iemoto S, Takahashi W: Approximating common fixed points of nonexpansive mappings and nonspreading mappings in a Hilbert space. Nonlinear Analysis: Theory, Methods & Applications 2009,71(12):e2082-e2089. 10.1016/j.na.2009.03.064

    Article  MathSciNet  MATH  Google Scholar 

  17. Plubtieng S, Sriprad W: A viscosity approximation method for finding common solutions of variational inclusions, equilibrium problems, and fixed point problems in Hilbert spaces. Fixed Point Theory and Applications 2009, 2009:-20.

    Google Scholar 

  18. Plubtieng S, Sriprad W: Hybrid methods for equilibrium problems and fixed points problems of a countable family of relatively nonexpansive mappings in Banach spaces. Fixed Point Theory and Applications 2010, 2010:-17.

    Google Scholar 

  19. Plubtieng S, Thammathiwat T: A viscosity approximation method for equilibrium problems, fixed point problems of nonexpansive mappings and a general system of variational inequalities. Journal of Global Optimization 2010,46(3):447–464. 10.1007/s10898-009-9448-5

    Article  MathSciNet  MATH  Google Scholar 

  20. Plubtieng S, Thammathiwat T: A viscosity approximation method for finding a common solution of fixed points and equilibrium problems in Hilbert spaces. Journal of Global Optimization. In press

  21. Opial Z: Weak convergence of the sequence of successive approximations for nonexpansive mappings. Bulletin of the American Mathematical Society 1967, 73: 591–597. 10.1090/S0002-9904-1967-11761-0

    Article  MathSciNet  MATH  Google Scholar 

  22. Takahashi W: Nonlinear Functional Analysis. Yokohama Publishers, Yokohama, Japan; 2000:iv+276.

    MATH  Google Scholar 

  23. Osilike MO, Igbokwe DI: Weak and strong convergence theorems for fixed points of pseudocontractions and solutions of monotone type operator equations. Computers & Mathematics with Applications 2000,40(4–5):559–567. 10.1016/S0898-1221(00)00179-6

    Article  MathSciNet  MATH  Google Scholar 

  24. Xu HK: An iterative approach to quadratic optimization. Journal of Optimization Theory and Applications 2003,116(3):659–678. 10.1023/A:1023073621589

    Article  MathSciNet  MATH  Google Scholar 

  25. Xu H-K: Viscosity approximation methods for nonexpansive mappings. Journal of Mathematical Analysis and Applications 2004,298(1):279–291. 10.1016/j.jmaa.2004.04.059

    Article  MathSciNet  MATH  Google Scholar 

  26. Blum E, Oettli W: From optimization and variationnal inequalities to equilibrium problems. Mathematics Students 2005, 6: 117–136.

    Google Scholar 

  27. Maingé P-E: Strong convergence of projected subgradient methods for nonsmooth and nonstrictly convex minimization. Set-Valued Analysis 2008,16(7–8):899–912. 10.1007/s11228-008-0102-z

    Article  MathSciNet  MATH  Google Scholar 

Download references

Acknowledgments

The authors would like to thank the referees for the insightful comments and suggestions. Moreover, the authors gratefully acknowledge the Thailand Research Fund Master Research Grants (TRF-MAG, MRG-WII515S029) for funding this paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Somyot Plubtieng.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Plubtieng, S., Chornphrom, S. Strong Convergence Theorem for Equilibrium Problems and Fixed Points of a Nonspreading Mapping in Hilbert Spaces. Fixed Point Theory Appl 2010, 296759 (2010). https://doi.org/10.1155/2010/296759

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1155/2010/296759

Keywords